Gastrointestinal hemorrhage due to complicated gastroduodenal ulcer disease in liver transplant patients taking sirolimus.

Published

Journal Article

Sirolimus is emerging as a popular immunosuppressive agent for patients undergoing solid organ and pancreatic cell transplantation. Here, we report the clinical courses of three patients receiving sirolimus who developed aggressive gastroduodenal ulcer disease. One patient died from massive gastrointestinal bleeding, and ulcers in the other two patients healed only after discontinuation of sirolimus. We propose that the mechanism underlying this severe ulcer diathesis, and poor ulcer healing, was linked to the well-known inhibitory effects of sirolimus on wound healing. We propose that sirolimus should be used carefully (or even withheld) in patients with known or previous ulcer disease, and further that it should be used prudently and/or in conjunction with aggressive prophylaxis therapy in those at risk for ulcer disease.

Full Text

Duke Authors

Cited Authors

  • Smith, AD; Bai, D; Marroquin, CE; Tuttle-Newhall, JE; Desai, DM; Collins, BH; Muir, A; Kuo, PC; McHutchison, J; Rockey, DC

Published Date

  • April 2005

Published In

Volume / Issue

  • 19 / 2

Start / End Page

  • 250 - 254

PubMed ID

  • 15740563

Pubmed Central ID

  • 15740563

International Standard Serial Number (ISSN)

  • 0902-0063

Digital Object Identifier (DOI)

  • 10.1111/j.1399-0012.2005.00332.x

Language

  • eng

Conference Location

  • Denmark